Advertisement

aequationes mathematicae

, Volume 44, Issue 2–3, pp 125–153 | Cite as

Approximate homomorphisms

  • Donald H. Hyers
  • Themistocles M. Rassias
Survey Paper

Summary

We present a survey of ideas and results stemming from the following stability problem of S. M. Ulam. Given a groupG1, a metric groupG2 and ε > 0, find δ > 0 such that, iff: G1G2 satisfiesd(f(xy),f(x)f(y)) ⩽ δ for allx, yG1, then there exists a homomorphismg: G1G2 such thatd(f(x),g(x))⩽ε for allx ∈ G l . For Banach spaces the problem was solved by D. Hyers (1941) with δ = ε and
$$g(x) = \mathop {\lim }\limits_{n \to \infty } f(2^n x)/2^n .$$
Section 2 deals with the case whereG1 is replaced by an Abelian semigroupS andG2 by a sequentially complete locally convex topological vector spaceE. The necessity for the commutativity ofS and the sequential completeness ofE are also considered.

the method of invariant means is demonstrated in Section 3 for mappings from a right (left) amenable semigroup into the complex numbers.

In Section 4 we present results by Th. Rassias and others, where the Cauchy difference
$$Cf(x,y) = f(x + y) - f(x) - f(y)$$
may be unbounded but satisfies a weaker inequality.

Approximately multiplicative maps are discussed in Section 5, including a stability theorem for homomorphisms of rotations of the circle into itself and approximately multiplicative maps between Banach algebras.

Section 6 is devoted to the work of Z. Moszner (1985) on different definitions of stability.

Results by Z. Gajda and R. Ger (1987) on subadditive set valued mappings from an Abelian semigroupS to a class of subsets of a Banach spaceX are dealt with in Section 7. Furthermore a result by A. Smajdor (1990) on the stability of a functional equation of Pexider type form set valued maps is presented.

Recent works of K. Baron and others on functional congruences, stemming from theorems of J. G. van der Corput (1940), are outlined in Section 8. Section 9 contains remarks and unsolved problems.

AMS (1991) subject classification

47H15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aczél, J. andDhombres, J.,Functional Equations in Several Variables. Encyclopedia of Mathematics and its Applications, Vol. 31. Cambridge University Press, Cambridge, 1989.Google Scholar
  2. Baker, J. A.,The stability of the cosine equation. Proc. Amer. Math. Soc.80 (1980), 411–416.Google Scholar
  3. Baker, J. A.,On some mathematical characters. (Manuscript to appear in Glasnik Matematički).Google Scholar
  4. Baker, J. A., Lawrence, J. andZorzitto, F.,The stability of the equation f(x + y) = f(x)f(y). Proc. Amer. Math. Soc.74 (1979), 242–246.Google Scholar
  5. Baron, K.,A remark on the stability of the Cauchy equation. Wyż. SzkoŁa Ped. Krakow. Rocznik Nauk.-Dydakt. Prace Mat.11 (1985), 7–12.Google Scholar
  6. Baron, K. andKannapan, PL.,On the Pexider difference. Fund. Math.134 (1990), 247–254.Google Scholar
  7. Baron, K. andKannapan, PL.,On the Cauchy difference. (Manuscript submitted for publication).Google Scholar
  8. Baron, K. andVolkmann, P.,On the Cauchy equation modulo Z. Fund. Math.131 (1988), 143–148.Google Scholar
  9. Baron, K. andVolkmann, P.,On a theorem of van der Corput. (Manuscript submitted for publication).Google Scholar
  10. Brzdek, J.,On the Cauchy difference. (Manuscript submitted for publication).Google Scholar
  11. Cenzer, D.,The stability problem for transformations of the circle. Proc. Roy. Soc. Edinburgh Sect. A84 (1979), 279–281.Google Scholar
  12. Cenzer, D.,The stability problem: new results and counterexamples. Lett. in Math. Phys.10 (1985), 155–160.CrossRefGoogle Scholar
  13. Cholewa, P. W.,The stability of the sine equation. Proc. Amer. Math. Soc.88 (1983), 631–634.Google Scholar
  14. Christensen, J. P. R.,On sets of Haar measure zero in Abelian Polish groups. Israel J. Math.13 (1972), 255–260.Google Scholar
  15. Van der Corput, J. G.,Goniometrische functies gekarakteriseerd door een functionaal betrekking. Euclides17 (1940), 55–75.Google Scholar
  16. Dicks, D.,Thesis. University of Waterloo, Waterloo, Ont., 1990. (Also:Remark 2. In:Report of the 27th Internat. Symp. on Functional Equations. Aequationes Math.39 (1990), 301.)Google Scholar
  17. Drljević, H.,On the respresentation of functionals and the stability of mappings in Hilbert and Banach spaces. In: Topics in Math. Analysis (Th. M. Rassias, Ed.). World Sci. Publ., Singapore, 1989, pp. 231–245.Google Scholar
  18. Fenyö, I. andForti, G. L.,On the inhomogeneous Cauchy functional equation. Stochastica5 (1981), 71–77.Google Scholar
  19. Forti, G. L.,On an alternative functional equation related to the Cauchy equation. Aequationes Math.24 (1982), 195–206.Google Scholar
  20. Forti, G. L.,Remark 11. In:Report of the 22nd Internat. Symp. on Functional Equations. Aequationes Math.29 (1985), 90–91.Google Scholar
  21. Forti, G. L.,The stability of homomorphisms and amenability with applications to functional equations. Abh. Math. Sem. Univ. Hamburg57 (1987), 215–226.Google Scholar
  22. Forti, G. L.,Remark 18. In:Report of the 27th Internat. Symp. on Functional Equations. Aequationes Math39 (1990), 309–310.Google Scholar
  23. Forti, G. L. andSchwaiger, J.,Stability of homomorphisms and completeness. C.R. Math. Rep. Acad. Sci. Canada11 (1989), 215–220.Google Scholar
  24. Gajda, Z.,On stability of the Cauchy equation on semigroups. Aequationes Math.36 (1988), 76–79.CrossRefGoogle Scholar
  25. Gajda, Z.,On stability of additive mappings. Internat. J. Math. Math. Sci.14 (1991), 431–434.CrossRefGoogle Scholar
  26. Gajda, Z.,Generalized invariant means and their application to the stability of homomorphisms. (Manuscript, submitted for publication).Google Scholar
  27. Gajda, Z. andGer, R.,Subadditive multifunctions and Hyers-Ulam stability. In: General Inequalities 5 (W. Walter, Ed.). [Internat. Ser. Numer. Math., Vol. 80]. Birkhäuser, Basel, 1987, pp. 281–291.Google Scholar
  28. Ger, R.,Superstability is not natural. In:Report on the 26th Internat. Symp. on Functional Equations. Aequationes Math.37 (1989), 68.CrossRefGoogle Scholar
  29. Ger, R.,On functional inequalities stemming from stability questions. In: General Inequalities 6. (W. Walter, Ed.). [Internat. Ser. Numer. Math., Vol. 103]. Birkhäuser, Basel, 1992, pp. 227–240.Google Scholar
  30. Godini, G.,Set-valued Cauchy functional equation. Rev. Roumaine Math. Pures Appl.20 (1975), 1113–1121.Google Scholar
  31. Greenleaf, F. P.,Invariant means on topological groups. [Van Nostrand Math. Studies, Vol. 16]. New York, 1969.Google Scholar
  32. de laHarpe, P. andKaroubi, M.,Representations approchées d'un groupe dans une algebre de Banach. Manuscripta Math.22 (1977), 293–310.CrossRefGoogle Scholar
  33. Hewitt, E. andRoss, K. A.,Abstract harmonic analysis. Academic Press, New York, 1963.Google Scholar
  34. Hyers, D. H.,On the stability of the linear functional equation. Proc. Nat. Acad. Sci. U.S.A.27 (1941), 222–224.Google Scholar
  35. Hyers, D. H.,The stability of homomorphisms and related topics. In: Global Analysis — Analysis on Manifolds (Th. M. Rassias, Ed.). Teubner, Leipzig, 1983, pp. 140–153.Google Scholar
  36. Isac, G. andRassias, Th. M.,On the Hyers-Ulam stability of Ψ-additive mappings. (Manuscript, to appear in J. Approx. Theory).Google Scholar
  37. Johnson, B. E.,Cohomology in Banach algebras [Memoirs Amer. Math. Soc., No. 127]. Amer. Math. Soc., Providence, RI, 1972.Google Scholar
  38. Johnson, B. E.,Approximately multiplicative functionals. J. London Math. Soc. (2)34 (1986), 489–510.Google Scholar
  39. Johnson, B. E.,Approximately multiplicative maps between Banach algebras. J. London Math. Soc. (2)37 (1988), 294–316.Google Scholar
  40. Lawrence, J.,The stability of multiplicative semi-group homomorphisms to real normed algebras. Aequationes Math.28 (1985), 94–101.Google Scholar
  41. Moszner, Z.,Sur la stabilité de l'équation d'homomorphisme. Aequationes Math.29 (1985), 290–306.Google Scholar
  42. Moszner, Z.,Sur la definition de Hyers de la stabilité de l'équation fonctionelle. Opuscula Math.3 (1987), 47–57 (1988).Google Scholar
  43. Rassias, Th. M.,On the stability of the linear mapping in Banach spaces. Proc. Amer. Math. Soc72 (1978), 297–300.Google Scholar
  44. Rassias, Th. M.,The stability of mappings and related topics. In:Report on the 27th Internat. Symp. on Functional Equations. Aequationes Math.39 (1990), 292–293.Problem 16, 2°. (SameReport, p. 309.)Google Scholar
  45. Rassias, Th. M.,On a modified Hyers — Ulam sequence. J. Math. Anal. Appl.158 (1991), 106–113.CrossRefGoogle Scholar
  46. Rassias, Th. M. andŠemrl, P.,On the behavior of mappings which do not satisfy Hyers — Ulam stability. (Manuscript 1, to appear in Proc. Amer. Math. Soc., 1992).Google Scholar
  47. Rassias, Th. M. andŠemrl, P.,On the Hyers — Ulam stability of linear mappings. (Manuscript 2, to appear in J. Math. Anal. Appl.).Google Scholar
  48. Rassias, Th. M. andTabor, J.,On approximately additive mappings in Banach spaces. (Manuscript).Google Scholar
  49. Rätz, J.,On approximately additive mappings. In: General Inequalities 2 (E. F. Beckenbach, Ed.). [Internat. Ser. Numer. Math., Vol. 47]. Birkhäuser, Basel, 1980, pp. 233–251.Google Scholar
  50. Sablik, M.,A functional congruence revisited. In:Report on the 28th Internat. Symp. on Functional Equations. Aequationes Math.41 (1991), 273.Google Scholar
  51. Schwaiger, J.,Remark 12. In:Report on the 25th Internat. Symp. on Functional Equations. Aequationes Math.35 (1988), 120–121.Google Scholar
  52. Skof, F.,On the approximation of locally δ-additive mappings (Italian). Atti Accad. Sci. Torino Cl. Sci. Fis. Mat. Nat.117 (1983), 377–389.Google Scholar
  53. Smajdor, A.,Hyers — Ulam stability for set-valued functions. In:Report on the 27th Internat. Symp. on Functonal Equations. Aequationes Math.39 (1990), 297.Google Scholar
  54. Steinhaus, H.,Sur les distances des points dans les ensembles de mesure positive. Fund. Math.1 (1920), 93–104.Google Scholar
  55. Székelyhidi, L., (a)Note on a stability theorem. Canad. Math. Bull.25 (1982), 500–501.Google Scholar
  56. Székelyhidi, L., (b)On a theorem of Baker, Lawrence and Zoritto. Proc. Amer. Math. Soc.84 (1982), 95–96.Google Scholar
  57. Székelyhidi, L.,Remark 17. In:Report on the 22nd Intern. Symp. on Functional Equations. Aequationes Math.29 (1985), 95–96.Google Scholar
  58. Székelyhidi, L.,Note on Hyer's theorem. C.R. Math. Rep. Acad. Sci. Canada8 (1986), 127–129.Google Scholar
  59. Székelyhidi,Remarks on Hyer's theorem. Publ. Math. Debrecen34 (1987), 131–135.Google Scholar
  60. Turdza, E.,Stability of Cauchy equations. Wyż. Szkoła Ped. Krakow. Rocznik Nauk-Dydakt. Prace Mat.10 (1982), 141–145.Google Scholar
  61. Ulam, S. M.,A collection of mathematical problems. Interscience Publ., New York, 1960. (Also:Problems in modern mathematics. Wiley, New York, 1964.)Google Scholar
  62. Ulam, S. M.,Sets, numbers and universes. Mass. Inst. of Tech. Press, Cambridge, MA, 1974.Google Scholar

Copyright information

© Birkhäuser Verlag 1992

Authors and Affiliations

  • Donald H. Hyers
    • 1
    • 2
  • Themistocles M. Rassias
    • 1
    • 2
  1. 1.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA
  2. 2.Department of MathematicsUniversity of LaVerneKifissiaGreece

Personalised recommendations